Connecticut, 2017Strong Wind in Connecticut, March 22, 2017
March 22, 2017 · NWS BOX · 2 events in 2 counties and zones
Low pressure crossing Canada drew a cold front across New England the night of March 21. Brief snow squalls and strong gusty northwest winds followed on March 22.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure crossing Canada drew a cold front across New England the night of March 21. Brief snow squalls and strong gusty northwest winds followed on March 22.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 22, 3:42 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 22, 3:42 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
442 AM EDT Wed Mar 22 2017
.SYNOPSIS...
An arctic cold front crosses the region this morning, followed
by dry, windy conditions as well as very cold temperatures into
Thursday. Wind chills will drop to between 0 and 10 below zero
tonight into early Thursday morning. High pressure will build
west of New England on Thursday, then push off the mid Atlantic
coast Thursday night. Temperatures will moderate late in the
work week, before another system arrives with the potential to
bring a variety of precipitation types to the area over the
weekend into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Today will feature an arctic front moving across our region this
morning. Despite plenty of sunshine, still expecting high
temperatures to be early in the day, then slowly fall behind the
arctic front. Wind chill values in the single digits and teens
by late afternoon.
Strong gusty winds are expected today as well. Expanded the Wind
Advisory into the rest of MA, and northern CT. Northwest wind
gusts of 35 to 45 mph are anticipated, with a few gusts up to
50 mph possible.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...
Gusty northwest winds slowly diminish later this evening. Clear
skies for the most part, so expecting a very cold night. Low
temps will generally range from 5 to 15 above zero. This will
result in wind chills of 0 to 10 below zero, which is not enough
for a Wind Chill Advisory. Regardless, if will feel quite cold.
Thursday...
Large high pressure moves toward the Mid Atlantic coast. Dry
weather continues. Gusty winds continue, but not nearly as
strong as today. Temperatures moderate some as well, but still
should only be a few degrees higher than our normal low
temperatures.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Snow to rain showers on Friday as temps warm near average
* Above average temps on Saturday with a few showers
* Low confidence next Sun-Tues with unsettled weather possible at
times with some rain, ice and/or snow possible
Pattern Overview...
00z models and ensembles are in agreement with the general synoptic
pattern for the long term. Uncertainty increases in the extended do
to mesoscale and thermal issues. Mid-level ridge axis will move
through the region on Friday as high pressure slides to the south.
Split flow aloft with closed low over the southern Plains and
northern stream across southern Canada. The initial closed 500 mb
will slowly move into the Midwest over the weekend. The low comes
into confluent flow and weakens into an open wave as it comes
towards the Northeast early next week. Due to the confluent flow
aloft, high pressure persists over northern New England keeping
surface temperatures cool, resulting in mixed precip at times for
the weekend into early next week. The models have slowed compared to
21.00z guidance. However, the EC is a bit faster compared to the
GFS/GEFS mean in the forward progression of the upper trough for
early next week. Still a lot of uncertainty with this timeframe.
Details...
Thursday night...High confidence.
Mid-level ridge will build overhead Thursday night allowing for WAA
to develop. Temps will radiate out during the first half of the
night thanks to light winds and clear skies. Clouds will build into
the area during the later half limiting radiational cooling. While
overnight lows will fall, appears that they may hold steady during
the later half of the night within the strong WAA pattern.
Friday...Moderate confidence.
Surface high pressure shifts eastward resulting in warm/moist
advection in the mid-levels. Tighten pressure gradient will result
in gusty winds near 30 MPH. Ascent due to isentropic lift will
eventually saturate the column, resulting in periods of
precipitation during the day and into the night. A weak shortwave in
the mid-levels will help increase precipitation chances. P-type will
be dependent on timing of precip as well as mid-level warmth as
surface temps will start out below freezing especially across the
higher terrain. Model guidance and BUFKIT data shows warm nose
inching in at 800 and 850 mb with cooling at 925mb. This will help
support a transition from snow to sleet to eventually rain during
the day on Friday. Low confidence on if freezing rain will occur,
something to watching in the coming days.
Saturday...Moderate confidence.
A bit tricky forecast is in store for this timeframe. Used a non-
diurnal trend in the Friday night into Sat morning forecast thanks
to increasing WAA. 850 mb temps Saturday morning will be close to 8C
but drop through the day. Surface temperatures will reach into the
mid 50s, cannot rule out a few 60s if the mid-level ridge continues
to build. Surface cold front will push through the region during the
day. Could see a few rain showers but not expecting widespread
rainfall as heights continue to build overhead.
Sunday into Tuesday...Low confidence.
While guidance is in agreement synoptically, still a lot of details
to work out for this portion of the forecast. Biggest uncertainties
will be the placement of the upper level low and how quickly it will
diffuse over the weekend into early next week. Already have seen a
slower track and could see northern High pressure strengthen moreso
leaning towards a slower precip time on Sunday.
Right now, 00z guidance shows stalled boundary draped across
southern New England on Sunday with a few shortwaves moving through
the flow. High pressure building in from the north has the potential
to push the front farther southward on Sunday which could leave the
first half of it dry. Diffusing closed low will become an open wave
and track through southern New England early next week with another
wave right behind it. Believe timeframe where we will see the
heaviest precip is when the open wave approaches Sunday night into
Monday.
As mentioned before, still a lot of uncertainty as to the thermal
profiles. Looking at the latest EC, it has trended a warmer in the
mid-levels versus the GFS with both models indicating surface temps
near freezing. Believe that there could be a period where the region
could see a mixed bag of precip. Still a lot of uncertainty with
this timeframe as thermal profiles will change. Will continue the
mentioning of snow, sleet, ice and/or rain for the forecast until
thermals come better in alignment.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Today...High confidence. A few brief marginal MVFR cigs possible
into mid morning, but otherwise VFR. Main story will be
northwest wind gusts of 30 to 40 knots.
Tonight...High confidence. VFR with gradually diminishing winds,
although it will remain gusty into the overnight hours.
Thursday...High confidence VFR.
KBOS TAF...High confidence in TAF.
KBDL TAF...High confidence in TAF.
Outlook /Thursday Night through Sunday/...
Friday...Moderate confidence. VFR to MVFR conditions in snow to
rain showers during the day. Cannot rule out the potential for
sleet across western terminals in the morning. Gusty southwest
winds near 30 kts are possible.
Saturday into Sunday...Low to moderate confidence. A period or
two of showers along with some MVFR cigs are possible at times.
Saturday night into Sunday has the better chance for wintry
precip.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...High confidence.
Today and Tonight...Northwest wind gusts of 30 to 40 knots
expected under very strong cold advection. Strongest of those
wind gusts will occur through this evening. Gale warnings are
posted for all our waters. Freezing Spray Advisories also
continue for most of the coastal waters into mid morning
Thursday.
Thursday...High confidence. NW winds gusting to 25-30 kt,
highest over the outer waters, diminishing below Small Craft
Advisory during the evening. Light freezing spray will
continue through midday, then ends as winds drop off. Seas up
to 5-6 ft on the outer waters.
Outlook /Thursday Night through Sunday/...
Friday...Moderate confidence. Southwest wind gusts of 20 to 30
knots may develop ahead of frontal passage. Small craft headlines
may be required. Low chance for gales across the outer eastern
waters.
Saturday...Moderate confidence. Cold frontal passage Saturday will
help increase seas and winds. SCA may be needed.
Sunday...Low confidence. Cold front will be south of the waters as
surface high pressure moves northeast of the region.
&&
.CLIMATE...
Record lows for Wednesday, March 22:
Boston (BOS) 8/1885
Hartford (BDL) 12/1934
Providence (PVD) 15/1988
Worcester (ORH) 8/1988
Record cold highs for Wednesday, March 22:
Boston (BOS) 24/1885
Hartford (BDL) 29/1960
Providence (PVD) 28/1914
Worcester (ORH) 25/2002
Record lows for Thursday, March 23:
Boston (BOS) 6/1934
Hartford (BDL) 9/1934
Providence (PVD) 8/1934
Worcester (ORH) 4/1934
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 8 AM this morning to 6 PM EDT this evening
for CTZ002>004.
MA...Wind Advisory from 8 AM this morning to 8 PM EDT this evening
for MAZ004>007-012>024-026.
Wind Advisory from 8 AM this morning to 6 PM EDT this evening
for MAZ002-003-008>011.
RI...Wind Advisory from 8 AM this morning to 8 PM EDT this evening
for RIZ001>008.
MARINE...Freezing Spray Advisory from 7 PM this evening to 9 AM EDT
Thursday for ANZ231>235-250-251-254>256.
Gale Warning from 8 AM this morning to 2 AM EDT Thursday for
ANZ232-251-255-256.
Gale Warning from 8 AM this morning to 1 AM EDT Thursday for
ANZ233>235-237.
Gale Warning from 8 AM this morning to midnight EDT tonight
for ANZ230-236.
Gale Warning from 8 AM this morning to 3 AM EDT Thursday for
ANZ231.
Gale Warning from 8 AM this morning to 5 AM EDT Thursday for
ANZ250-254.
&&
SYNOPSIS...Belk/Dunten
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Dunten
AVIATION...Belk/Dunten
MARINE...Belk/Dunten
CLIMATE...StaffHazardous weather outlook, Mar 22, 3:22 AM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
422 AM EDT Wed Mar 22 2017
MAZ004>007-012>024-026-RIZ001>008-230830-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Wed Mar 22 2017
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, and Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ002-003-008>011-230830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-
422 AM EDT Wed Mar 22 2017
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ232-251-255-256-230830-
Nantucket Sound-Massachusetts Bay and Ipswich Bay-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Wed Mar 22 2017
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT
THURSDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EDT THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-254-230830-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
422 AM EDT Wed Mar 22 2017
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 AM EDT
THURSDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EDT THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ237-230830-
Block Island Sound-
422 AM EDT Wed Mar 22 2017
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 1 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-230830-
Boston Harbor-Narragansett Bay-
422 AM EDT Wed Mar 22 2017
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ233>235-230830-
Vineyard Sound-Buzzards Bay-Rhode Island Sound-
422 AM EDT Wed Mar 22 2017
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 1 AM EDT
THURSDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EDT THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231-230830-
Cape Cod Bay-
422 AM EDT Wed Mar 22 2017
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 3 AM EDT
THURSDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EDT THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
Strong Wind, Hartford
- When
- March 22, 5:00 AM EST to 8:00 PM EST
- Where
- Hartford forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
At 751 AM EST a trained spotter estimated a wind gust to 50 mph. At 806 AM EST, a tree and wires fell on a school bus on Country Club Road in Avon. The school bus driver was killed. At 957 AM EST a tree, wires, and pole were down at the intersection of Circle and Pond Roads in Farmington.
Strong Wind, Tolland
- When
- March 22, 5:00 AM EST to 8:00 PM EST
- Where
- Tolland forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
A tree was brought down across Gehring Road in Tolland at 807 AM EST.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, March 22, 2017$320,000 · 7 events
- Strong Wind in New Jersey, March 22, 20171 injured · $120,000 · 3 events
- High Wind and Strong Wind in Massachusetts, March 22, 2017$80,000 · 50 kt wind · 13 events
- Strong Wind in Connecticut, March 22, 2017$30,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 22, 201751 kt wind · 4 events
- Winter Storm and Winter Weather in Colorado, March 22 to 24, 20173 events
- Hail in California, March 22, 20171 in hail · 2 events
- Hail in Florida, March 22, 20170.75 in hail · 2 events
- Flooding in Wyoming, March 22 to 26, 20172 events
- Wildfire in Florida, March 22, 20171 event
- Heavy Snow in Arizona, March 22 to 23, 20171 event
- Winter Weather in Utah, March 22 to 24, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690389, 690440.